Nebraska, 2017

Flash Flood and Hail in Nebraska, June 12, 2017

June 12, 2017 · NWS OAX · 16 events in 4 counties and zones

Thunderstorms developed in the early morning along a front that extended from southwest Nebraska to northwest Iowa. Some of these thunderstorms produced large hail and also created heavy rain and flooding in the Lincoln area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
$1,000
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Thunderstorms developed in the early morning along a front that extended from southwest Nebraska to northwest Iowa. Some of these thunderstorms produced large hail and also created heavy rain and flooding in the Lincoln area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 12, 1:49 AM CST, 2 hours 41 minutes earlier.

Area forecast discussion, Jun 12, 1:49 AM CST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
249 AM CDT Mon Jun 12 2017

.SHORT TERM...(Today through Wednesday)
Issued at 249 AM CDT Mon Jun 12 2017

Satellite-derived PW imagery and 00z upper-air data indicate a
plume of robust low-level moisture situated along a stalled
baroclinic zone from the mid MO Valley into upper Midwest. The
southern/southwest extension of this moisture is surmounted by a
pronounced EML and associated capping inversion as depicted by 00z
soundings. Early-morning water vapor imagery indicates a weak
mid-level perturbation over the central High Plains which will
likely weaken as it continues northeast within a broader area of
building mid-level heights.

Given the strong cap and generally weak forcing, it is no surprise
that considerable variability exists in model guidance (both
explicit and parameterized) with respect to thunderstorm
potential through this afternoon. We will maintain slight-chance
PoPs along the surface front lifting north through northeast NE
today, and acknowledge the potential for isolated severe weather
conditional on storm initiation and sustenance.

The 00z models remain consistent in depicting the progression of
an upper low into the northern High Plains on Tuesday, while a
trailing vorticity lobe pivots across the mid MO Valley. In the
low levels, a trough or dryline-type boundary will advance across
NE, likely serving as the focus for thunderstorm development
across our area by late afternoon or early evening. Rich low-level
moisture collocated with steep lapse rates and a vertically
veering wind profile will favor severe storms, including
supercells, with all hazards possible. Please see the latest SPC
Day 2 Convective Outlook for additional guidance.

Showers and thunderstorms will remain possible Tuesday night into
Wednesday along and ahead of the surface front edging east
through the forecast area.

As far as temperatures are concerned, the hot weather will
continue into at least mid week with afternoon readings in the mid
80s to lower to mid 90s. Yesterday's record warm low temperature
of 72 degrees at Norfolk was broken (73), and it's possible we
could see a repeat performance for the 12th.

.LONG TERM...(Wednesday night through Sunday)
Issued at 249 AM CDT Mon Jun 12 2017

The mid-level low over the northern High Plains at the beginning
of the long-term forecast period is expected to drift north into
central Canada before accelerating northeast toward Hudson Bay
this weekend. This will result in initially zonal mid-level flow
across the mid MO Valley which will transition to northwesterly by
late this week into the coming weekend. In the low levels, we
will see a residual surface boundary lingering in the area during
the Wed-Fri time frame, prior to a more substantial cool front
moving through the mid MO Valley on Fri or Sat. By Sun into Mon,
we begin to see growing spread amongst model guidance with respect
to the evolution of the surface pattern.

As far as sensible weather is concerned, it appears that we will
see slightly cooler temperatures this weekend with periodic
chances for showers and thunderstorms through much of the long-
term period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1141 PM CDT Sun Jun 11 2017

VFR conditions are still forecast through Monday night across
eastern Nebraska TAF sites. Generally scattered to broken mid
level clouds between FL060 and FL120 are expected through the
period. A weak frontal boundary that had slipped south of KOFK at
05Z will lift back north before 12Z. A few showers or
thunderstorms could fire north of this front before daybreak, and
are expected to remain north of KOFK.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...Mead
LONG TERM...Mead
AVIATION...Dergan
Hazardous weather outlook, Jun 12, 4:10 AM CST, 20 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
510 AM CDT Mon Jun 12 2017

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-130015-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
510 AM CDT Mon Jun 12 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

Isolated strong to severe storms will be possible today, mainly
north of I-80. Hail and locally damaging wind gusts will be the
primary hazards. Otherwise, expect another hot day with heat
index values rising into the 95 to 100 degree range by afternoon.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

An upper-air disturbance and associated surface front will move
into the region on Tuesday, providing the focus for thunderstorms
during the late afternoon into evening hours. Conditions will be
favorable for severe weather in the form of large hail, damaging
winds, localized flooding and perhaps a few tornadoes.

Isolated to scattered thunderstorms will remain a possibility from
Wednesday into the weekend. No organized severe weather is
currently anticipated during that time frame.

.SPOTTER INFORMATION STATEMENT...
Spotters should not be needed today or tonight.

In the hours before

Special weather statement, Jun 12, 3:59 AM CST, 31 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
459 AM CDT MON JUN 12 2017

NEZ065-066-121045-
Seward NE-Lancaster NE-
459 AM CDT MON JUN 12 2017

...Significant Weather Advisory for NORTHWESTERN LANCASTER AND
SOUTHEASTERN SEWARD COUNTIES UNTIL 545 AM CDT...

At 459 AM CDT, Doppler radar was tracking a strong thunderstorm over
Pleasant Dale, or 14 miles west of Lincoln, moving northeast at 15
mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Lincoln, Milford, Pleasant Dale, Malcolm, Denton, Raymond, Pawnee
State Recreation Area and Conestoga State Recreation Area.

This includes the following highways...
 Highway 77 IN Nebraska between mile markers 57 and 63.
 Interstate 80 IN Nebraska between mile markers 385 and 403.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4070 9705 4088 9704 4096 9681 4095 9668
      4082 9662 4074 9669
TIME...MOT...LOC 0959Z 247DEG 13KT 4078 9696

MAYES

The radar

The Omaha radar (KOAX), 76 km away, was scanning. The volume nearest the first event began at 10:30 UTC.

Open the radar archive at this moment

Event by event

15 hail, 1 flash flood. Local standard time, as filed.

Hail, Seward

When
June 12, 4:30 AM CST
Where
Seward County, Pleasant Dale
Measured
1 in hail
Reported by
Public
Coordinates
40.780, -96.920

Hail, Seward

When
June 12, 4:30 AM CST
Where
Seward County, 0.87 mi NW of Pleasant Dale
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
40.790, -96.930

Hail, Lancaster

When
June 12, 4:40 AM CST
Where
Lancaster County, 1.25 mi WNW of Malcolm
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.910, -96.870

Hail, Seward

When
June 12, 4:40 AM CST
Where
Seward County, Pleasant Dale
Measured
1.5 in hail
Reported by
Public
Coordinates
40.780, -96.920

Ping-pong ball hail last about 10 minutes.

Hail, Lancaster

When
June 12, 5:05 AM CST
Where
Lancaster County, 1.05 mi W of (Lnk)lincoln Arpt
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
40.850, -96.790

Hail, Lancaster

When
June 12, 5:07 AM CST
Where
Lancaster County, 2.32 mi NNW of Cobb
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
40.780, -96.820

Two inch diameter hail was reported near SW 77th and Van Dorn Streets.

Hail, Lancaster

When
June 12, 5:15 AM CST
Where
Lancaster County, 1.05 mi W of (Lnk)lincoln Arpt
Measured
1.5 in hail
Reported by
CoCoRaHS
Coordinates
40.850, -96.790

Hail, Lancaster

When
June 12, 5:20 AM CST
Where
Lancaster County, 2.09 mi E of Lancaster
Measured
1.75 in hail
Reported by
Public
Coordinates
40.780, -96.630

Hail, Lancaster

When
June 12, 5:22 AM CST
Where
Lancaster County, Huskerville
Measured
2 in hail
Reported by
Public
Coordinates
40.870, -96.820

Hail, Lancaster

When
June 12, 5:43 AM CST
Where
Lancaster County, 0.69 mi S of Lakeview
Measured
1 in hail
Reported by
Public
Coordinates
40.810, -96.730

Hail was reported to last consistently for about an hour and increased in size.

Hail, Lancaster

When
June 12, 6:15 AM CST
Where
Lancaster County, 1.25 mi ENE of Rokeby
Measured
1.5 in hail
Reported by
Public
Coordinates
40.730, -96.710

Ping-pong ball size hail caused damage to crops in the south part of Lincoln.

Hail, Lancaster

When
June 12, 6:20 AM CST
Where
Lancaster County, 2.09 mi SW of Lancaster
Measured
1.5 in hail
Reported by
Public
Coordinates
40.760, -96.700

Hail, Lancaster

When
June 12, 6:21 AM CST
Where
Lancaster County, 2.09 mi SW of Lancaster
Measured
1 in hail
Reported by
Public
Coordinates
40.760, -96.700

Flash Flood, Lancaster

When
June 12, 7:00 AM CST to 10:00 AM CST
Where
Lancaster County, 1.54 mi WNW of Rokeby to 0.42 mi SW of Rokeby
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$1,000
Reported by
Emergency Manager
Coordinates
40.725, -96.759

Portions of Rokeby Road and South 14th Street were closed due to flooding due to heavy rain.

Hail, Otoe

When
June 12, 7:47 AM CST
Where
Otoe County, 4.33 mi NW of Otoe
Measured
1 in hail
Reported by
Public
Coordinates
40.770, -96.170

Hail, Cass

When
June 12, 7:58 AM CST
Where
Cass County, 4.84 mi S of Weeping Water Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.800, -96.120

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 711371, 711372, 711373, 711374, 711375, 711376, 711377, 711378, 711379, 711380, 711381, 711382, 711383, 711388, 711384, 711385.